Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 9 (2013), 041, 10 pages      arXiv:1302.3242

On the Linearization of Second-Order Ordinary Differential Equations to the Laguerre Form via Generalized Sundman Transformations

M. Tahir Mustafa, Ahmad Y. Al-Dweik and Raed A. Mara'beh
Department of Mathematics & Statistics, King University of Petroleum and Minerals, Dhahran 31261, Saudi Arabia

Received February 16, 2013, in final form May 25, 2013; Published online May 31, 2013

The linearization problem for nonlinear second-order ODEs to the Laguerre form by means of generalized Sundman transformations (S-transformations) is considered, which has been investigated by Duarte et al. earlier. A characterization of these S-linearizable equations in terms of first integral and procedure for construction of linearizing S-transformations has been given recently by Muriel and Romero. Here we give a new characterization of S-linearizable equations in terms of the coefficients of ODE and one auxiliary function. This new criterion is used to obtain the general solutions for the first integral explicitly, providing a direct alternative procedure for constructing the first integrals and Sundman transformations. The effectiveness of this approach is demonstrated by applying it to find the general solution for geodesics on surfaces of revolution of constant curvature in a unified manner.

Key words: linearization problem; generalized Sundman transformations; first integrals; nonlinear second-order ODEs.

pdf (331 kb)   tex (14 kb)


  1. Bluman G.W., Anco S.C., Symmetry and integration methods for differential equations, Applied Mathematical Sciences, Vol. 154, Springer-Verlag, New York, 2002.
  2. Chandrasekar V.K., Senthilvelan M., Lakshmanan M., A unification in the theory of linearization of second-order nonlinear ordinary differential equations, J. Phys. A: Math. Gen. 39 (2006), L69-L76, nlin.SI/0510045.
  3. Chandrasekar V.K., Senthilvelan M., Lakshmanan M., On the complete integrability and linearization of certain second-order nonlinear ordinary differential equations, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 461 (2005), 2451-2476, nlin.SI/0408053.
  4. Duarte L.G.S., Moreira I.C., Santos F.C., Linearization under non-point transformations, J. Phys. A: Math. Gen. 27 (1994), L739-L743.
  5. Euler N., Transformation properties of x''+f1(t)x'+f2(t)x+f3(t)xn=0, J. Nonlinear Math. Phys. 4 (1997), 310-337.
  6. Euler N., Euler M., Sundman symmetries of nonlinear second-order and third-order ordinary differential equations, J. Nonlinear Math. Phys. 11 (2004), 399-421.
  7. Euler N., Wolf T., Leach P.G.L., Euler M., Linearisable third-order ordinary differential equations and generalised Sundman transformations: the case X'''=0, Acta Appl. Math. 76 (2003), 89-115, nlin.SI/0203028.
  8. Ibragimov N.H., Practical course in differential equations and mathematical modelling, ALGA, Karlskrona, 2006.
  9. Ibragimov N.H., Magri F., Geometric proof of Lie's linearization theorem, Nonlinear Dynam. 36 (2004), 41-46.
  10. Mahomed F.M., Symmetry group classification of ordinary differential equations: survey of some results, Math. Methods Appl. Sci. 30 (2007), 1995-2012.
  11. Meleshko S.V., On linearization of third-order ordinary differential equations, J. Phys. A: Math. Gen. 39 (2006), 15135-15145.
  12. Mimura F., Nôno T., A new conservation law for a system of second-order differential equations, Bull. Kyushu Inst. Tech. Math. Natur. Sci. (1994), no. 41, 1-10.
  13. Muriel C., Romero J.L., Nonlocal transformations and linearization of second-order ordinary differential equations, J. Phys. A: Math. Theor. 43 (2010), 434025, 13 pages.
  14. Muriel C., Romero J.L., Second-order ordinary differential equations and first integrals of the form A(t,x)x'+B(t,x), J. Nonlinear Math. Phys. 16 (2009), suppl. 1, 209-222.
  15. Muriel C., Romero J.L., Second-order ordinary differential equations with first integrals of the form C(t)+1/(A(t,x)x'+B(t,x)), J. Nonlinear Math. Phys. 18 (2011), suppl. 1, 237-250.
  16. Nakpim W., Meleshko S.V., Linearization of second-order ordinary differential equations by generalized Sundman transformations, SIGMA 6 (2010), 051, 11 pages, arXiv:1006.2891.
  17. Pressley A., Elementary differential geometry, 2nd ed., Springer Undergraduate Mathematics Series, Springer-Verlag, London, 2010.
  18. Stephani H., Differential equations. Their solution using symmetries, Cambridge University Press, Cambridge, 1989.

Previous article  Next article   Contents of Volume 9 (2013)